Centor Score (McIsaac Modified)
Age is McIsaac's addition to the original Centor criteria, and is what extends the score to children.
0 / 5
Group A Streptococcus in roughly 1–2.5% of patients with this score.
Low risk. No throat swab and no antibiotic; treat symptomatically.
Notes
The score exists to reduce antibiotic use, which is how McIsaac titled the paper. It selects who is worth swabbing — it is not a licence to treat on the number. Even at 4 or 5, about half of patients will not have streptococcus, so current practice is to test and treat only a positive result rather than to cover empirically.
Absence of cough scores a point. It is easy to read the list too quickly and score a patient who has a cough — a cough counts against streptococcal infection, not for it.
The score does not address the reasons antibiotics are actually given in sore throat. Scarlet fever, peritonsillar abscess, marked systemic upset or immunosuppression are clinical decisions that sit outside it entirely.
It is not validated below 3 years, where streptococcal pharyngitis is uncommon and presents differently.
Sources
- Centor RM, Witherspoon JM, Dalton HP, Brody CE, Link K. The diagnosis of strep throat in adults in the emergency room. Med Decis Making. 1981;1(3):239–246.
- McIsaac WJ, White D, Tannenbaum D, Low DE. A clinical score to reduce unnecessary antibiotic use in patients with sore throat. CMAJ. 1998;158(1):75–83.